OUP user menu

Journal of Crohn's and Colitis: 9 (4)

Editor-in-Chief

Laurence J. Egan, Ireland

Associate Editors

Maria T. Abreu, USAShomron Ben-Horin, IsraelSilvio Danese, ItalyPeter Lakatos, HungaryMiles Parkes, UKGijs van den Brink, NLSéverine Vermeire, Belgium

3.562
4.023

Published on behalf of

Infliximab and adalimumab-induced psoriasis in Crohn's disease: A paradoxical side effect

Marisa Iborra , Belén Beltrán , Guillermo Bastida , Mariam Aguas , Pilar Nos
DOI: http://dx.doi.org/10.1016/j.crohns.2010.11.001 157-161 First published online: 1 April 2011

Abstract

Treatment with antitumor necrosis factor-alpha (anti-TNF-α) offers a significant improvement in several immune-based diseases, including Crohn's disease (CD) and psoriasis. Different cutaneous side effects have been described for anti-TNF-α therapy such as psoriasis. Previous reports showed that inhibition of TNF-α can induce over expression of cutaneous IFN-α, which in turn caused a predisposition to psoriasis. We report a 31-year-old woman with extensive CD and perianal lesions, without response to conventional treatment. She paradoxically developed a cutaneous eruption with psoriasiform morphology and distribution during treatment with both anti-TNF-α approved in Europe for CD, infliximab and adalimumab. These lesions cleared after topical application of corticosteroids and cessation of the anti-TNF-α treatment. Due to uneffectiveness of pharmacological treatment on disease, the patient had to undergo surgery. TNF-induced psoriasis in patients with CD is rare and has been previously documented with infliximab or adalimumab. The reason for this apparently paradoxical effect of the therapy is still unclear. This is the first case of psoriasis induced first by infliximab and later by adalimumab in the same CD patient. We would like to review and to draw attention about psoriasis as a cutaneous side effect with anti-TNF-α treatments.

Keywords
  • Infliximab
  • Adalimumab
  • Psoriasis
  • Crohn´s disease
  • Tumor Necrosis Factor-alpha
  • Inflammatory bowel disease
View Full Text

Log in through your institution